Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Billings, MT

June 18, 2008Treasure County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 18, 2008, 1:14 AM MDT for Treasure County, Yellowstone County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 1:14 AM MDT (07:14 UTC)
Expired
Jun 18, 2008, 2:15 AM MDT
In force
61 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

Counties Treasure County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 69 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:48 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:23 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 17, 9:23 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MDT TUE JUN 17 2008

.SHORT TERM...VALID FOR WED AND THU...

CONVECTION CONTINUES IN CENTRAL PARTS OF THE FORECAST AREA...
STRONGEST IN TREASURE AND NORTHERN BIG HORN COUNTIES AS OF 03Z.
ACTIVITY IS STARTING TO DIMINISH THOUGH WITH LOSS OF DAYTIME
HEATING. HAVE TACKED ROSEBUD/TREASURE/BIG HORN COUNTIES ONTO
WESTERN SEVERE TSTM WATCH TO COVER CURRENT ACTIVITY. WILL LET
FAR WESTERN PARTS RIDE OUT FOR NOW...WATCH GOES TO 1 AM...BUT
THINK AREAS WEST OF BILLINGS ARE PAST THE WORST OF IT AS THE
AIRMASS HAS STABILIZED SOME SINCE THE FIRST ROUND CAME THROUGH.
UPPER SUPPORT FROM PAC NW SHORTWAVE WILL TRACK ACROSS THE AREA
WEST TO EAST TONIGHT. PLENTY OF ELEVATED INSTABILITY
OVERNIGHT...SO WILL KEEP MENTION OF TSTMS GOING 06-12Z EVEN
THROUGH SEVERE THREAT WILL BE DIMINISHED. STILL SOME SHOWERS
POPPING UP ON RADAR WEST OF LVM AS OF 03Z...SO THIS SEEMS
REASONABLE.

ONLY MINIMAL CHANGES TO TEMPS/WINDS.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER MONTANA THROUGH
SATURDAY...PUSHING TEMPERATURES TO ABOVE NORMAL RANGES. ALTHOUGH
NO MAJOR DISTURBANCES ARE EXPECTED...SEVERAL SHORTWAVE
DISTURBANCES TRAVELING THROUGH THE RIDGE WILL COMBINED WITH GOOD
DAYTIME HEATING WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO
THE FORECAST AREA DURING PM HOURS. NO CHANGES WERE MADE TO THE
POPS FORECASTED BY THE SHIFT LAST NIGHT.

AN UPPER LEVEL TROUGH BEGINS PUSHING INTO THE AREA THIS
WEEKEND. MODELS DO NOT HAVE A GOOD HANDLE ON THE STRENGTH AND TIMING
OF THIS SYSTEM. THE ECMWF SEEMED TO BE THE MOST STABLE WITH ITS
FORECAST AND IT IS SLIGHTLY COOLER WITH TEMPERATURES FOR THE
REMAINDER OF THE FORECAST PERIOD. FORECAST AREA WILL REMAIN IN
SOUTHWEST FLOW...SO ISOLATED PM THUNDERSTORMS ARE STILL POSSIBLE.

MIDDENDORF

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT
WITH A FEW POSSIBLY BECOMING SEVERE FROM LIVINGSTON EAST TO
BILLINGS THROUGH 1 AM MDT. THE MAIN THREAT FROM THUNDERSTORMS
WILL BE HAIL WITH WINDS GUSTS TO 65 MPH. THUNDERSTORMS WILL
DIMINISH FROM WEST TO EAST OVERNIGHT. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT. THUNDERSTORMS WILL REDEVELOP OVER THE
AREA BY 18Z ON WEDNESDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE
REGION.

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/081 056/082 056/083 057/087 057/083 057/080 056/081
    32/T    22/T    22/T    22/T    22/T    22/T    22/T
LVM 048/077 046/078 047/079 047/084 048/079 047/076 047/080
    42/T    32/T    22/T    22/T    23/T    32/T    23/T
HDN 057/083 055/084 055/085 057/089 056/087 056/085 056/083
    33/T    22/T    22/T    22/T    22/T    22/T    22/T
MLS 060/083 055/084 058/085 059/088 059/085 059/082 058/084
    33/T    22/T    22/T    22/T    22/T    22/T    23/T
4BQ 057/082 056/083 056/083 057/089 057/085 056/084 057/082
    34/T    32/T    22/T    21/B    22/T    22/T    22/T
BHK 056/080 052/081 054/082 057/088 056/085 058/083 056/079
    34/T    22/T    22/T    22/T    22/T    22/T    23/T
SHR 054/080 052/081 051/081 050/084 051/082 051/080 051/080
    24/T    33/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 1 AM MDT
      WEDNESDAY FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 1:39 PM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT TUE JUN 17 2008

MTZ028>042-056>058-063>068-WYZ098-099-181945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
139 PM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING...AS
TEMPERATURES IN THE 80S COMBINE WITH A GOOD FLOW OF PLAINS
MOISTURE INTO THE AREA. A FEW STORMS MAY REACH SEVERE LEVELS. A
DISTURBANCE ALOFT WILL MOVE INTO SOUTHWEST PORTIONS OF THE
FORECAST AREA AROUND 6 PM MDT...AND WILL PROVIDE A FOCUS FOR
THUNDERSTORMS THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS AS
IT MOVES ACROSS THE AREA FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY. THIS
BOUNDARY WILL COMBINE WITH A DISTURBANCE ALOFT AND LINGERING LOW
LEVEL MOISTURE TO GENERATE ANOTHER ROUND OF SCATTERED
THUNDERSTORMS ACROSS THE AREA. A FEW STORMS MAY REACH SEVERE
LEVELS ONCE AGAIN.

WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING
WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE
RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN
THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH
SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME
OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR
POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT
WEEK.

CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON
INDICATE THIS AREA COULD BEGIN TO EXPERIENCE SOME MINOR FLOODING
BY WEDNESDAY MORNING...WITH THE POSSIBILITY OF FLOODING CONTINUING
INTO MONDAY. AS A RESULT A FLOOD WARNING HAS BEEN ISSUED FOR THE
STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON.

HOWEVER...BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH
THURSDAY...RISES ARE EXPECTED ON OTHER RIVERS BUT NO FLOODING IS
ANTICIPATED AT THIS TIME.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS
ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND
FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 8:53 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
853 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             11 E MUSSELSHELL        46.52N 107.85W
06/17/2008  M0.88 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 17, 10:42 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1042 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             HARDIN                  45.73N 107.61W
06/17/2008  E1.75 INCH       BIG HORN           MT   LAW ENFORCEMENT

            QUARTER TO GOLFBALL SIZED HAIL AT HWY 495 AT THE EXIT TO
            HARDIN

&&

AARONG
Local storm report, Jun 17, 10:49 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1049 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             5 N HARDIN              45.80N 107.61W
06/17/2008  M1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 17, 10:50 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1050 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             HARDIN                  45.73N 107.61W
06/17/2008  M1.50 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 17, 10:53 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             HARDIN                  45.73N 107.61W
06/17/2008  M2.00 INCH       BIG HORN           MT   PUBLIC

&&

SOLUM
Local storm report, Jun 18, 12:59 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1259 AM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             18 N POMPEYS PILLAR     46.26N 107.95W
06/18/2008  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

1242 AM     HAIL             17 N POMPEYS PILLAR     46.25N 107.95W
06/18/2008  E1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

1242 AM     HAIL             18 N POMPEYS PILLAR     46.26N 107.95W
06/18/2008  E1.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

AARONG

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:55 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland65 min
Jun 17, 7:12 PM MDTSevere Thunderstorm WarningBYZMusselshell63 min
Jun 17, 7:31 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell29 min
Jun 17, 8:03 PM MDTSevere Thunderstorm WarningBYZMusselshell, Treasure, Yellowstone57 min
Jun 17, 8:05 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell31 min
Jun 17, 8:33 PM MDTSevere Thunderstorm WarningBYZMusselshell, Treasure, Yellowstone22 min
Jun 17, 8:44 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland15 min
Jun 17, 10:07 PM MDTSevere Thunderstorm WarningBYZYellowstone23 min
Jun 17, 10:29 PM MDTSevere Thunderstorm WarningBYZTreasure, Yellowstone61 min
Jun 17, 10:34 PM MDTSevere Thunderstorm WarningBYZBig Horn41 min
Jun 17, 11:09 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure66 min
Jun 17, 11:29 PM MDTSevere Thunderstorm WarningBYZTreasure31 min
Jun 17, 11:49 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud56 min
Jun 18, 12:27 AM MDTSevere Thunderstorm WarningBYZYellowstone48 min
Jun 18, 12:41 AM MDTSevere Thunderstorm WarningBYZPowder River, Rosebud64 min
Jun 18, 1:17 AM MDTFlash Flood WarningBYZYellowstone7 hr
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningBYZCarter, Powder River46 min
Jun 18, 2:35 AM MDTFlash Flood WarningBYZTreasure6 hr
Jun 18, 3:58 AM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure62 min
Jun 18, 4:17 PM MDTSevere Thunderstorm WarningBYZPowder River73 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.